Texas, 2018Damaging Winds in Texas, June 16, 2018
June 16, 2018 · NWS LUB · 3 events in 2 counties and zones
Deep tropical moisture streaming overhead from remnants of eastern Pacific tropical system Bud fueled isolated to scattered thunderstorms from eastern New Mexico into the South Plains on the afternoon of the 16th. Very warm near surface temperatures allowed a few of these thunderstorms to produce severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep tropical moisture streaming overhead from remnants of eastern Pacific tropical system Bud fueled isolated to scattered thunderstorms from eastern New Mexico into the South Plains on the afternoon of the 16th. Very warm near surface temperatures allowed a few of these thunderstorms to produce severe wind gusts. One such storm produced damage in the city of Levelland (Hockley County) which downed power lines and ripped metal roofs off two structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 16, 2:24 PM CST, 41 minutes earlier.
Area forecast discussion, Jun 16, 2:24 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
324 PM CDT Sat Jun 16 2018
.DISCUSSION...
Deep southerly flow has carried improved tropospheric moisture into
the South Plains. 19Z dewpoints were running 2 to 10 degrees higher
than 24 hours ago with temperatures generally a few degrees lower.
In addition to providing a round of morning low clouds and an
impressive afternoon cumulus field, this moisture, coupled with
daytime heating and the glancing influences of Hurricane Bud's
remnants, have fueled the development of a line of thunderstorms
across eastern New Mexico. Individual cells in the line were
moving NNE, but the line as a whole was advancing eastward, with
new development occurring ahead of the line near the TX/NM line
from near Clovis northward as well as over the western South
Plains. All of this activity will continue propagating eastward
and the line should enter our far western zones around and after
21Z. MLCAPE values of 1000-1500 J/kg could promote a few strong to
severe cores. Relatively tall and skin CAPE profiles suggest only
a low-end/minimal severe hail threat, but heavy precipitation
loading (thanks to the rich moisture) and steep low-level lapse
rates will support hybrid microbursts that could push severe
thresholds, as has occurred near Carlsbad earlier this afternoon.
In addition, the high PWAT air will support locally heavy
rainfall, with 1 to 2+ inch totals likely in some spots across the
western and central South Plains and southwest Texas Panhandle
from late this afternoon through tonight. It does appear the
heaviest downpours should move enough to preclude a more
widespread flash flood threat this evening, though localized urban
and small stream flooding will be possible. Given this, we have
not issued a FFA, but continue to highlight the localized heavy
rain threat in the HWO and grids. It does appear the axis of
precipitation may tend to stall/redevelop and train on the Caprock
late tonight, but by then the available instability will be
waning, which would tend to limit the threat of excessively heavy
rainfall. Further east, off the Caprock, and especially over the
eastern Rolling Plains, precipitation will struggle to maintain
itself and most of these spots expected to receive little to no
rainfall through Sunday morning.
The overnight activity may linger into Sunday morning, though how
long it persists is unclear and will have ramifications on the
rest of the day. Regardless, the mid-level moisture plume will be
thinning through the day as what remains of Bud lifts into the
Midwest. Even so, the thinning plume will linger from north-to-
south over the South Plains, and coupled with a low-level theta-e
axis, it may be enough for isolated to scattered convective
redevelopment during the afternoon/evening, if heating and
destabilization is sufficient. An ejecting shortwave trough, on
the heels of Bud, could provide a glancing shot of lift too,
though the bulk of this energy will skirt us to the north. Good
moisture will linger into early next week, though with a relative
lack of upper support, storm chances/coverage remains nebulous.
Given this and recent NWP QPF signals, we have trended PoPs
downward from late Sunday into early next week, but still have
maintained slight chance to low chance PoPs.
There is better agreement that the western trough will then eject
eastward across the High Plains around midweek. Initially, this
could provide a little large scale ascent before perhaps
supporting a period of northwest flow and even a frontal/outflow
boundary in the region. If this comes to fruition, more widespread
storm chances would visit the region, with the northern and
northeastern zones currently looking most favored. Hence we have
continued high chance PoPs across the north from late Tuesday into
Thursday. Wind shear and instability may also increase enough to
raise the risk for some severe storms, though details remain
sketchy this far out. Beyond that, flat upper ridging may try and
reassert itself across the southern CONUS. This would support a
warming and drying trend, though whether storm chances completely
fade is less than clear.
Outside of the periodic rain chances, the increased moisture and
cloud cover will temper the diurnal temperature swings through much
of this coming week. This will mean mild nights with late afternoon
temperatures around or slightly below average.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
23
Hazardous weather outlook, Jun 16, 9:04 AM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1004 AM CDT Sat Jun 16 2018
TXZ021>044-170315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1004 AM CDT Sat Jun 16 2018
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
There is a risk of heavy rain late this afternoon through
tonight west of the Interstate 27 and U.S. Highway 87 corridor.
Some thunderstorms may become strong to briefly severe late this
afternoon and early this evening west of U.S. Highway 385 with the
main threat being wind gusts in excess of 50 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight.
Thunderstorm Wind, Hockley
- When
- June 16, 3:05 PM CST to 3:10 PM CST
- Where
- Hockley County, 4 mi S of Levelland
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.522, -102.370
A Texas Tech University West Texas mesonet site near Levelland measured a wind gust to 66 mph.
Thunderstorm Wind, Lamb
- When
- June 16, 3:57 PM CST
- Where
- Lamb County, 9 mi WSW of Earth
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.180, -102.546
A Texas Tech University West Texas mesonet site near Earth measured a wind gust to 69 mph.
Thunderstorm Wind, Hockley
- When
- June 16, 5:05 PM CST to 5:19 PM CST
- Where
- Hockley County, 4 mi S of Levelland to Levelland
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.522, -102.370
At 1705 CST, a Texas Tech University West Texas mesonet site four miles south of Levelland measured a wind gust to 58 mph. About 14 minutes later, the Hockley County Sheriff's department reported several instances of wind damage in town, including downed power lines and two metal roofs ripped off structures.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, June 16 to 18, 20182 deaths · 3 injured · $2.2 million · 1 in hail · 29 events
- Flash Flooding and Hail in Michigan, June 16 to 17, 20181 death · $100 million · 1 in hail · 14 events
- Rip Current in Florida, June 16, 20181 death · 1 event
- Hail and Damaging Winds in Ohio, June 16, 2018$263,000 · 1.25 in hail · 32 events
- Flood and Hail in Massachusetts, June 16 to 18, 2018$185,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 20181 injured · $165,000 · 1 in hail · 16 events
- Flash Flooding and Damaging Winds in Minnesota, June 16 to 17, 2018$315,000 · 50 kt wind · 9 events
- Tornado and Damaging Wind in Mississippi, June 16 to 18, 2018$100,000 · EF0 · 2 events
- Tornado and Flash Flood in Wisconsin, June 16, 2018$63,000 · EF0 · 10 events
- Flash Flood in Ohio, June 16, 2018$75,000 · 1 event
- Damaging Wind in New Mexico, June 16, 2018$50,000 · 56 kt wind · 1 event
- Heat in Kentucky, June 16 to 18, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750946, 750947, 750948.